OVER 20 per cent of the UK population is affected by at least one allergy and many carry a life-saving adrenaline stick with them at all times.
But Brits, who are at risk of fatal anaphylaxis, could be using these devices completely the wrong way, the UK Medicines Regulator warned.
Anaphylaxis is a serious and potentially life-threatening reaction to a trigger, such as an allergy, that causes people to feel light-headed, wheezy, confused, and sometimes unconscious.
According to the Medicines and Healthcare Products Regulatory Agency (MHRA), it can be fatal and occur suddenly at any age, even with substances that were previously safe.
“The actions taken in response could mean the difference between life and death,” it said.
To mark the start of World Allergy Week, the agency released new advice on what steps people should take in an anaphylactic emergency and how adrenaline auto-injector pens (AAIs) can be used safely.
According to NHS Digital’s Hospital Episode Statistics, hospital admissions for allergies and anaphylaxis in England have almost doubled over the past twenty years – equivalent to over 26,000 admissions in 2021-22, up from 13,440 in 2001-2002.
For Brits who are at risk of anaphylaxis, Epipens and Jext products of varying strengths are prescribed.
According to GPs, 279,754 prescriptions for EpiPens were written between April 2022 and March 2023 in England alone. Meanwhile, Jext products have been prescribed 106,708 times in England over the same period.
The number of prescriptions does not necessarily reflect how many people are at risk for fatal allergic reactions, as a patient may receive more than one prescription per year or may not have one at all during that period.
The MHRA has worked with allergy sufferers and advocates to publish the following step-by-step guide to using epinephrine pens safely and effectively.
How to respond to an anaphylactic emergency
According to NHS guidelines, anaphylaxis can develop suddenly and get worse very quickly.
- Feeling light-headed or fainting
- Difficulty breathing – such as rapid, shallow breathing
- a rapid heartbeat
- moist skin
- confusion and fear
- collapse or unconsciousness
You may also have other allergy symptoms, including an itchy, raised rash, nausea or discomfort, swelling, or stomach pain.
If you experience these symptoms, here’s what to do.
1. Use your Adrenaline Pen immediately
Use your adrenaline pen immediately if you notice signs of anaphylaxis.
Use it even if you doubt that you will feel a reaction.
2. Call 999
Call 999 immediately, or have someone call you and say “anaphylaxis” — pronounced “ana-fill-axis.”
3. Lie down if you haven’t already
You should lie flat and put your feet up – if you are pregnant, lie on your left side.
This supports blood flow to the heart and vital organs.
Be sure to stay where you are, even if you feel better.
4. Use your second pen after 5 minutes if you don’t feel better
You should always have two adrenaline pens with you. Use the second if after five minutes your condition has not improved.
It is important that you check the expiry date on your pens and visit a pharmacist if your pen has expired to get a replacement.
The agency also released a step-by-step guide with pictures and a video on how to respond to someone suffering from anaphylaxis.
Julian Beach, associate director of population health at the MHRA, said: “It can be a scary and uncertain time for people who experience anaphylaxis, whether in person or with a loved one.”
“AAIs are an important and potentially life-saving healthcare product that buys people with anaphylaxis valuable time before emergency services arrive.
“Knowing how to use AAIs and what to do in an emergency is critical. So I encourage everyone to read the latest guidance and download these materials to be prepared.”
Meanwhile Simon Williams, managing director of Anaphylaxis UK, noted that “people with allergies often fear the worst and many of the people we work with are extremely afraid of things like eating out and travel that others might take for granted.”
“By educating people about allergies, anaphylaxis and what to do in an emergency, we hope to help people feel more confident in their everyday lives.”
And Health Secretary Steve Barclay stressed that a severe allergic reaction can be life-threatening.
“One in five people in the UK suffers from at least one allergy, so it’s important that people have the knowledge they need to protect themselves,” he said.
Common triggers of anaphylaxis
Anaphylaxis occurs when your immune system overreacts and is often, but not always, triggered by something you are allergic to.
The most common triggers include:
- Food – including nuts, milk, fish, shellfish, eggs and some fruits
- Medications – including some antibiotics and nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin
- Insect bites – especially wasp and bee stings
- general anesthetic
- Contrast agents – Dyes used in some medical tests to better show certain areas of your body on scans
- Latex – a type of rubber found in some rubber gloves and condoms
In some cases, there is no obvious trigger, which is known as idiopathic anaphylaxis.